Botulinum toxin: a novel therapy for clozapine-induced sialorrhoea
- 231 Downloads
Sialorrhea (“Drooling” or “Ptyalis” or “hypersalivation”) is an excess of salivary pooling in oral cavity leading to overflow of saliva from mouth. The prevalence of clozapine-induced sialorrhea (CIS) is about 30% (10–92%) that is much more than agranulocytosis, the major scare (Maher et al. 2016). It usually develops early in treatment with dose-related persistence and rare development of tolerance to this side effect (Yesilyurt et al. 2010). As a consequence to CIS, patients can develop hoarseness, dysphonia, cough, nocturnal awakening, sleep disorder, symptomatic aerophagia, bloating, gastrointestinal distress, and even cases of fatalistic aspiration pneumonia (Bird et al. 2011). It also leads to embarrassment culminating in social withdrawal, reduced self-esteem, and increased stigma. Both the medical and psychosocial consequences pave way towards reduced compliance to clozapine culminating in symptomatic deterioration in the patient (Yesilyurt et al. 2010; Bird et...
- Arnon SS, Schechter R, Inglesby TV, Henderson DA, Bartlett JG, Ascher MS, Eitzen E, Fine AD, Hauer J, Layton M, Lillibridge S, Osterholm MT, O’Toole T, Parker G, Perl TM, Russell PK, Swerdlow DL, Tonat K, Working Group on Civilian Biodefense (2001) Botulinum toxin as a biological weapon: medical and public health management. JAMA 285(8):1059–1070. https://doi.org/10.1001/jama.285.8.1059 CrossRefPubMedGoogle Scholar
- Kahl KG, Trillenberg P, Kordon A, Lencer R, Klein C, Hagenah J (2005) Pharmacological strategies for clozapine-induced hypersalivation: treatment with botulinum toxin B in one patient and review of the literature. Nervenarzt 76(2):205–208. https://doi.org/10.1007/s00115-004-1800-x CrossRefPubMedGoogle Scholar
- Maher S, Cunningham A, O'Callaghan N, Byrne F, Mc Donald C, McInerney S, Hallahan B (2016) Clozapine-induced hypersalivation: an estimate of prevalence, severity and impact on quality of life. Ther Adv Psychopharmacol 6(3):178–184. https://doi.org/10.1177/2045125316641019 CrossRefPubMedPubMedCentralGoogle Scholar
- Yesilyurt S, Aras I, Altinbas K, Atagun MI, Kurt E (2010) Pathophysiology of clozapine induced sialorrhea and current treatment choices. Düşünen Adam 23(4):275–281Google Scholar
- Yusufi B, Mukherjee S, Flanagan R, Paton C, Dunn G, Page E, Barnes TR (2007) Prevalence and nature of side effects during clozapine maintenance treatment and the relationship with clozapine dose and plasma concentration. Int Clin Psychopharmacol 22(4):238–243. https://doi.org/10.1097/YIC.0b013e32819f8f17 CrossRefPubMedGoogle Scholar